alexa
Reach Us +441414719275
Levofloxacin Induced Proximal Myopathy | OMICS International
ISSN: 2161-0525
Journal of Environmental & Analytical Toxicology

Like us on:

Make the best use of Scientific Research and information from our 700+ peer reviewed, Open Access Journals that operates with the help of 50,000+ Editorial Board Members and esteemed reviewers and 1000+ Scientific associations in Medical, Clinical, Pharmaceutical, Engineering, Technology and Management Fields.
Meet Inspiring Speakers and Experts at our 3000+ Global Conferenceseries Events with over 600+ Conferences, 1200+ Symposiums and 1200+ Workshops on
Medical, Pharma, Engineering, Science, Technology and Business

Levofloxacin Induced Proximal Myopathy

Bathish Jlal1, Buzabarov Galina2 and Zeidman Aliza1,2*
1Department of Medicine B, Hasharon Hospital, Rabin Medical Center, Israel
2Petah-Tikva, Sackler Medical School, Tel-Aviv University, Israel
*Corresponding Author : Zeidman Aliza
Department of Medicine B, Hasharon Hospital
Rabin Medical Center, Israel
Tel: 972-3-9372302
E-mail: [email protected]
Received February 15, 2016; Accepted February 17, 2016; Published March 20, 2016
Citation: Jlal B, Galina B, Aliza Z (2016) Levofloxacin Induced Proximal Myopathy. J Environ Anal Toxicol 6:360. doi:10.4172/2161-0525.1000360
Copyright: © 2016 Jlal B, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Visit for more related articles at Journal of Environmental & Analytical Toxicology

Introduction
Levofloxacin is a synthetic antibiotic of the Fluroquinolones group, used to treat severe bacterial infections that have failed to respond to other antibiotics. Levofloxacin is associated with serious and life threatening adverse reactions as well as spontaneous tendon ruptures and irreversible peripheral neuropathy. We present a patient who developed proximal myopathy during levofloxacin treatment, which resolved shortly after the treatment was discontinued.
Case Report
A healthy 46 year old male presented with fever up to 390 Celsius and general weakness for the last two weeks. Physical examination at presentation was normal. Neurological examination revealed no neurological deficits. Laboratory tests showed elevated erythrocyte sedimentation rate -90 mm Hg, leukocytosis 14,000 (90% neutrophils), liver, renal function test and chest x-ray were normal. The patient was diagnosed as fever of unknown origin (FUO). Extensive evaluation including blood and urine cultures, viral serology and Echocardiogram was conducted. Because of the fever, general weakness and leukocytosis, we started treatment with Ceftriaxone 1 gr. After 3 days of no improvement the treatment was replaced by levofloxacin 500 mg/d for 7 days. The patient`s condition has improved and he was discharged with instructions to complete 2 more days of treatment with levofloxacin at home.
A day after his discharge, the patient was readmitted with complains of severe weakness and inability to walk. He underwent additional diagnostic tests including neurological examination which suspected proximal neuropathy. Blood tests for electrolytes, viral and collagen serology, computerized tomography (CT) of brain and lumbar puncture, were all normal. In addition he had electromyography (EMG) test which demonstrated myopathy changes of the proximal legs muscles.
Treatment with levofloxacin was stopped and a dramatic improvement was noticed within a few days. The patient regained the ability to walk and there were no further complains on a monthly follow up.
Discussion
Due to extensive developments in the synthesis and clinical use of Fluroquinolones, it is now considered broad spectrum antimicrobial activity with pharmacokinetics features and toxicity profiles.
The most common adverse reactions of levofloxacin include gastrointestinal and central nervous system symptoms such as nausea, abdominal discomfort, headache, insomnia and fatigue [1].
In the last decade several case reports of myopathies [2] including tendinitis and tendon rupture after the use of flouroquinolones, has been published [3,4]. To our knowledge this is the first case report in Israel on severe reversible proximal myopathy related to the use of levofloxacin. The mechanism is not clear and required additional investigation. However, Physicians should be aware of this severe adverse reaction.
References
Select your language of interest to view the total content in your interested language
Post your comment

Share This Article

Relevant Topics

Article Usage

  • Total views: 8586
  • [From(publication date):
    March-2016 - Nov 17, 2018]
  • Breakdown by view type
  • HTML page views : 8502
  • PDF downloads : 84

Review summary

  1. Nazeeh
    Posted on Sep 22 2016 at 4:26 pm
    Authors narrates about the levofloxacin an synthetic antibiotic of the Fluroquinolones group, which is used to treat severe bacterial infections and that have failed to respond to other antibiotics. The mechanism is not clear and required additional investigation. Suggests to be aware about this severe adverse reaction. The article will help in the design of clinical research experiments for the treatment of the disease.
 

Post your comment

captcha   Reload  Can't read the image? click here to refresh

Peer Reviewed Journals
 
Make the best use of Scientific Research and information from our 700 + peer reviewed, Open Access Journals
International Conferences 2018-19
 
Meet Inspiring Speakers and Experts at our 3000+ Global Annual Meetings

Contact Us

Agri and Aquaculture Journals

Dr. Krish

[email protected]

+1-702-714-7001Extn: 9040

Biochemistry Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Business & Management Journals

Ronald

[email protected]

1-702-714-7001Extn: 9042

Chemistry Journals

Gabriel Shaw

[email protected]

1-702-714-7001Extn: 9040

Clinical Journals

Datta A

[email protected]

1-702-714-7001Extn: 9037

Engineering Journals

James Franklin

[email protected]

1-702-714-7001Extn: 9042

Food & Nutrition Journals

Katie Wilson

[email protected]

1-702-714-7001Extn: 9042

General Science

Andrea Jason

[email protected]

1-702-714-7001Extn: 9043

Genetics & Molecular Biology Journals

Anna Melissa

[email protected]

1-702-714-7001Extn: 9006

Immunology & Microbiology Journals

David Gorantl

[email protected]

1-702-714-7001Extn: 9014

Materials Science Journals

Rachle Green

[email protected]

1-702-714-7001Extn: 9039

Nursing & Health Care Journals

Stephanie Skinner

[email protected]

1-702-714-7001Extn: 9039

Medical Journals

Nimmi Anna

[email protected]

1-702-714-7001Extn: 9038

Neuroscience & Psychology Journals

Nathan T

[email protected]

1-702-714-7001Extn: 9041

Pharmaceutical Sciences Journals

Ann Jose

[email protected]

1-702-714-7001Extn: 9007

Social & Political Science Journals

Steve Harry

[email protected]

1-702-714-7001Extn: 9042

 
© 2008- 2018 OMICS International - Open Access Publisher. Best viewed in Mozilla Firefox | Google Chrome | Above IE 7.0 version